New Delhi, Aug 6: In one of the latest findings, scientists have discovered two cases in which young transgender women attempted to recover their fertility after stopping gender-affirming medications.
Published in the journal Pediatrics, the study says one of the transgender woman was able to produce viable sperm after a few months of discontinuing her puberty-halting medication whereas a different patient on hormone therapy could not produce sperm during the time she could psychologically tolerate being off her medication.
“We were interested in examining the timeline for getting viable sperm after stopping masculinity-suppressing medication,” Hanna Valli-Pulaski, the lead author and Assistant Professor at Magee-Womens Research Institute, said.
The researchers said going on and off gender-affirming medications can cause psychological distress in this population.
“It’s important patients have a discussion with their health care provider before starting or stopping any treatment,” Valli-Pulaski said.
During the research, the team examined medical records of two transgender women who tried to preserve their sperm after stopping hormone therapy and compared their semen quality against eight other transgender women who elected to preserve their sperm before beginning therapy.
All of the participants came through the Fertility Preservation Program in Pittsburgh between 2015 and 2018 as young adults.
One of the patients who elected to preserve their sperm after beginning therapy had been taking the drug Lupron – a sex hormone blocker that halts puberty when taken in adolescence – for six months.
She elected to stop taking Lupron to attempt sperm cryopreservation.
Five months later, she was able too produce a sperm sample comparable to those collected from the eight transgender women who saved their sperm prior to undergoing treatment.
According to researchers, for male-to-female transgender individuals, facial hair can start to sprout and the voice begin to deepen after just a few months of stopping medication. It’s possible to reverse these effects, but it would take time.